Thunderstorm Wind, Stanley
- When
- June 11, 11:00 PM MST
- Where
- Stanley County, 4.94 mi E of Hayes Airstrip
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 44.370, -100.900
Large branches were downed by sixty mph winds.
A line of thunderstorms moving northeast across the region brought damaging wind gusts from 60 to 80 mph to parts of central and northeast South Dakota. Many branches along with several trees were downed.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABR wrote it up.
A line of thunderstorms moving northeast across the region brought damaging wind gusts from 60 to 80 mph to parts of central and northeast South Dakota. Many branches along with several trees were downed. Some buildings were also damaged with a couple buildings destroyed.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 11, 10:24 PM MST, 36 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ABERDEEN SD 1224 AM CDT WED JUN 12 2013 .UPDATE... AVIATION DISCUSSION HAS BEEN UPDATED FOR 06Z TAFS. A LOT OF LOW LEVEL DRY AIR HAS FILTERED INTO THE CWA THIS EVENING AS SURFACE DEW POINTS HAVE DROPPED AT ALL LOCATIONS. STRONG CAPPING ALONG WITH 1000 TO 1500 J/KG OR MORE OF MUCAPE EXISTS ACROSS THE CWA THIS EVENING. WITH THE LARGE SCALE ASCENT AND WAA WITH THE APPROACHING SHORT WAVE TROUGH...THUNDERSTORMS WERE DEVELOPING AND INCREASING IN COVERAGE ACROSS EASTERN WY INTO NORTHWEST NEBRASKA THIS EVENING. EXPECT THIS TREND TO CONTINUE OVER THE NEXT SEVERAL HOURS AS EVERYTHING HEADS OFF TO THE NORTHEAST. EXPECT CONVECTION TO STILL LINE OUT AS IT MOVES EAST ACROSS SOUTHERN SD TONIGHT AND MAY BE SEVERE AS 0-3KM SHEAR REMAINS STRONG. WINDS WILL BE THE MAIN THREAT. AREAS ALONG AND SOUTH OF I-90 HAVE THE BEST CHANCE OF SEVERE. THE LATEST HRRR RUN WAS SHOWING MORE NUMEROUS SHOWERS AND STORMS DEVELOPING OVER THE REGION THROUGH THE NIGHT WITH NOT MUCH OF A LINE ACROSS THE SOUTH. WILL HAVE TO WAIT AND SEE. ALREADY HAVE IN GOOD CHANCES OF RAINFALL ACROSS MUCH OF THE CWA TONIGHT. && .PREVIOUS DISCUSSION... .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT THE CHANCE FOR SEVERE WEATHER TONIGHT IS THE MAIN FORECAST CHALLENGE. AN UPPER LEVEL SHORTWAVE WILL RIDE OVER THE TOP OF A RIDGE CURRENTLY OVER THE PLAINS AND ACROSS THE STATE TONIGHT INTO WEDNESDAY. A SURFACE LOW PRESSURE SYSTEM WILL TRACK ACROSS NEBRASKA TONIGHT...WITH MOISTURE WRAPPING AROUND IT TO THE NORTH ACROSS SOUTH DAKOTA. THE BEST INSTABILITY LOOKS TO BE OVER THE SOUTHERN PART OF THE STATE AND ACROSS NEBRASKA. 0-6 KM BULK SHEAR VALUES IN EXCESS OF 50 KTS DEVELOP ACROSS SOUTHERN SOUTH DAKOTA AS WELL. LOOKING AS THOUGH STORMS WILL DEVELOP ACROSS EASTERN WYOMING AND WESTERN SOUTH DAKOTA DURING THE EVENING HOURS...THEN TRACK EASTWARD THROUGH THE NIGHT AND INTO EARLY WEDNESDAY. AGAIN...THE MAIN FOCUS FOR SEVERE WEATHER WILL BE ACROSS THE SOUTHERN HALF OF THE STATE WHERE THE SET UP WILL BE BETTER FOR HAIL AND STRONG WINDS. MAY SEE A BOWING FEATURE AFFECT PARTS OF THE FAR SOUTHERN CWA...MAINLY SOUTH OF INTERSTATE 90 IN THE 03Z-09Z TIME FRAME. AFTER SOME LINGERING PRECIPITATION WEDNESDAY MORNING...HIGH PRESSURE DROPS OVER THE REGION AND LOOKS TO KEEP THINGS DRY THROUGH THE DAY THURSDAY. SOME DISAGREEMENT IN THE MODELS WITH THURSDAY NIGHT AS THE GFS AND THE NAM INDICATE PRECIPITATION DEVELOPING AHEAD OF AN APPROACHING LOW PRESSURE SYSTEM...WHILE THE ECMWF KEEPS THINGS DRY. WILL GO AHEAD AND KEEP A SMALL POP TO ACCOUNT FOR THE DIFFERENCES. NEAR TO SLIGHTLY ABOVE NORMAL TEMPERATURES WILL CONTINUE DURING THE SHORT TERM...WITH HIGHS MAINLY IN THE MID TO UPPER 70S BOTH WEDNESDAY AND THURSDAY. .LONG TERM...FRIDAY THROUGH TUESDAY THE PERIOD STARTS WITH UPPER LEVEL RIDGING OVERHEAD AND A TROUGH WORKING ITS WAY INTO THE NORTHERN ROCKIES. THE ASSOCIATED SURFACE LOW WILL ALSO MOVE INTO THE PLAINS STATES FRIDAY...AND THERE SHOULD BE SOME MOISTURE RETURN...WITH MODEL BOUNDARY LAYER DEWPOINTS RISING BACK INTO THE UPPER 50S TO LOW 60S. MODELS ARE NOT SHOWING ANY REAL SIGNIFICANT WAVES OF ENERGY KICKING OUT AHEAD OF THE TROUGH AND RIDING OVER THE RIDGE ON FRIDAY...AND THE MOST SIGNIFICANT 500 MB HEIGHT FALLS DO NOT OCCUR UNTIL LATE FRIDAY INTO SATURDAY. SO AT THIS TIME IT LOOKS LIKE THE BEST PRECIPITATION CHANCES WILL OCCUR WITH THE COLD FRONTAL PASSAGE EARLY SATURDAY MORNING. A PROGRESSIVE PATTERN REMAINS IN PLACE THROUGH THE REMAINDER OF THE PERIOD...WITH SEVERAL SHORTWAVES MOVING THROUGH NORTHWEST FLOW. OF COURSE...TIMING AND INTENSITY OF THESE WAVES DIFFERS BETWEEN MODELS...SO DID NOT MODIFY THE ALLBLEND SOLUTIONS THROUGH THE END OF THE LONG TERM PERIOD. OVERALL TEMPERATURES APPEAR TO BE RIGHT AROUND...TO EVEN SLIGHTLY ABOVE NORMAL THROUGH THE LONG TERM PERIOD. && .AVIATION... 06Z TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS AN UPPER LEVEL LOW PRESSURE TROUGH WILL TRAVERSE OVER THE REGION TONIGHT AND EARLY WEDNESDAY BRINGING SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS. WITH GOOD COVERAGE EXPECTED...INSERTED SHOWERS AND VICINITY THUNDER AT ALL TERMINALS. THIS WAVE OF PRECIPITATION WILL MOVE BY ON WEDNESDAY MORNING. EXPECT CEILINGS TO BE VFR THROUGH THE ENTIRE TAF PERIOD WITH MAYBE SOME REDUCTION IN VISIBILITY WITH ANY RAINFALL. WILL WATCH FOR ANY THUNDER EXPECTED AT ANY STATION. SURFACE HIGH PRESSURE WILL BUILD IN WEDNESDAY AFTERNOON AND EVENING. SKIES WILL CLEAR WEDNESDAY EVENING WITH WINDS BECOMING LIGHT. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && UPDATE...MOHR SHORT TERM...PARKIN LONG TERM...SERR AVIATION...TDK WEATHER.GOV/ABERDEEN
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 409 AM CDT TUE JUN 11 2013 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-120915- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 409 AM CDT TUE JUN 11 2013 /309 AM MDT TUE JUN 11 2013/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A FEW SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY FOR LOCATIONS ALONG THE NORTH DAKOTA...SOUTH DAKOTA BORDER. THESE STORMS WILL NOT BE SEVERE. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE LATE THIS AFTERNOON AND THROUGH THE OVERNIGHT HOURS. SOME OF THESE THUNDERSTORMS COULD BECOME SEVERE AND PRODUCE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY HIT AND MISS THUNDERSTORM ACTIVITY WILL BE A FEATURE OF THE FORECAST THROUGH THE END OF THE WORK WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND THROUGH THE OVERNIGHT HOURS FOR LOCATIONS ALONG AND SOUTH OF HIGHWAY 212.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE ABERDEEN SD 1244 AM CDT WED JUN 12 2013 SDZ003-004-009-015-016-033>035-045-048-120645- CAMPBELL-CORSON-DEWEY-HUGHES-JONES-LYMAN-POTTER-STANLEY-SULLY- WALWORTH- 1244 AM CDT WED JUN 12 2013 ...A SIGNIFICANT WEATHER ADVISORY HAS BEEN ISSUED FOR DEWEY... HUGHES...JONES...NORTHERN LYMAN...SOUTHEASTERN CORSON...SOUTHWESTERN CAMPBELL...STANLEY...SULLY...WESTERN POTTER AND WESTERN WALWORTH COUNTIES UNTIL 145 AM CDT/1245 AM MDT/... AT 1142 PM MDT/1242 AM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PARADE TO 9 MILES EAST OF HAYES TO 8 MILES NORTH OF WOOD...MOVING NORTHEAST AT 45 MPH. A FEW LOCATIONS IN THE ADVISORY INCLUDE DRAPER...WENDTE...MISSION RIDGE...CHANTLER CREEK REC AREA...RIDGEVIEW...WHITE HORSE...VIVIAN... OAHE MISSION REC AREA...WEST SHORE REC AREA...COW CREEK REC AREA... SPRING CREEK REC AREA...FORT PIERRE...OKOBOJO CREEK REC AREA... LAPLANT...SULLY BUTTES...OVERLOOK REC AREA...PIERRE...GREY GOOSE... PRESHO...PROMISE...SUTTON BAY REC AREA...KENNEBEC...ROSSEAU...CEDAR CREEK REC AREA...CANNING...WHITLOCKS BAY REC AREA...BLUNT...WEST BEND REC AREA...SWAN CREEK REC AREA...ONIDA...JOE CREEK REC AREA...INDIAN CREEK REC AREA...GORMAN...GLENHAM AND AGAR. SMALL HAIL...AND WINDS AROUND 40 TO 50 MPH ARE EXPECTED WITH THESE STORMS. PRECAUTIONARY/PREPAREDNESS ACTIONS... LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. && TDK
The Rapid City radar (KUDX), 156 km away, was scanning. The volume nearest the first event began at 06:01 UTC.
14 thunderstorm wind. Local standard time, as filed.
Large branches were downed by sixty mph winds.
A cabin on the east shore of the Missouri River was destroyed by an estimated eighty mph wind.
Damaging winds brought trees branches down and knocked power out in Gettysburg.
Sixty mph winds were estimated.
A hundred foot by seventy-five foot storage building was flattened. Tractors and planters and other equipment in the building were damaged.
A tree was knocked down onto a power line.
Several trees were downed in Andover along with many tree branches.
Numerous trees were downed in Bristol along with some homes sustaining damage with trees falling on them.
A large cottonwood tree was downed by seventy mph winds blocking the road.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2013Every state in 2013This day in weather historyWarnings in South Dakota, June 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 461934, 461963, 461947, 461964, 461965, 461966, 461968, 461951, 461953, 461955, 461969, 461957, 461970, 461961.